Alabama, 2009

Damaging Winds in Alabama, July 12, 2009

July 12, 2009 · NWS HUN · 4 events in 2 counties and zones

A cluster of strong to severe thunderstorms pushed east across northern Alabama during the afternoon hours producing isolated wind damage in Lauderdale and Morgan counties. During the mid to late afternoon hours this cluster of strong to severe storms developed into a well established line of convective activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of strong to severe thunderstorms pushed east across northern Alabama during the afternoon hours producing isolated wind damage in Lauderdale and Morgan counties. During the mid to late afternoon hours this cluster of strong to severe storms developed into a well established line of convective activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 12, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT SUN JUL 12 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
NARROW LINE OF CONVECTION CURRENTLY ENTERING NWRN AL WILL FACTOR
INTO TERMINAL FCSTS OVER THE NEXT SIX HOURS. MDT CONFIDENCE THAT
SHRA/TS WILL BEGIN TO AFFECT KMSL BY 20Z...AND KHSV BY 23Z.
HOWEVER...HAVE LESS CONFIDENCE IN CONVECTION REACHING KHSV SINCE
IT WILL BE LEAVING BETTER UPR LEVEL SUPPORT. MVFR VIS SHOULD BE
PREDOM AT KMSL BY 03Z...AND POSSIBLY BEFORE...OWING TO MOISTENING
OF THE BOUNDARY LYR. HAVE PEGGED TIMING OF ARRIVAL OF NEXT BOUT OF
CONVECTION ARND 09-10Z...HOWEVER CONFIDENCE IN EXACT TIMING
REMAINS LOW. NEVERTHELESS...MOVEMENT OF MCS INTO AREA IS LIKELY BY
12Z...WITH POTENTIAL FOR AT LEAST IFR VIS/MVFR CIGS.

&&

.DISCUSSION... /ISSUED 1042 AM CDT SUN JUL 12 2009/
CONVECTION HAS MOSTLY DISSIPATED ACROSS OUR CWFA LATE THIS
MORNING...WITH REMNANTS NOW CONFINED TO DEKALB COUNTY AND AREAS TO
OUR EAST. VIS SAT IMGRY EVEN SHOWS A LARGE OPENING IN THE CLOUD
CANOPY EXTENDING OVER MUCH OF NWRN AL...ALTHOUGH TRANSLUCENT
CIRRUS PROBABLY REMAIN OVER THE AREA. REGIONAL RADARS DO INDICATE
ISOLD/SCT CONVECTION UPSTREAM IN PARTS OF WRN TN...MOVING ESEWRD
ON THE NOSE OF A LOW/MID LVL JET. SOME OF THIS ACTIVITY MAY MOVE
INTO WRN PORTIONS AL BY THIS AFTN...BUT MODEL SOLNS SUGGEST A
WEAKENING/RETRACTION OF THE LOW/MID LVL FLOW THROUGH THE EARLY
AFTN.

LARGE SCALE FORCING MECHANISMS (FRONTAL BOUNDARY/UPR WAVE) STILL
REMAIN DISPLACED MAINLY TO OUR W-NW. THUS...AM A LITTLE TEMPTED
TO REDUCE POPS IN SOME AREAS...ESPECIALLY SE. HOWEVER...GIVEN THE
PRESENCE OF UBIQUITOUS SMALLER SCALE OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION AND THE POTENTIAL FOR SUFFICIENT INSTABILITY
DUE TO DIURNAL HEATING...WILL LEAVE POPS MOSTLY AS IS FOR NOW. I
DID TAPER QPF FROM HIGHER VALUES NW TO LOWER S...TO INDICATE WHERE
THE BEST CONVECTIVE POTENTIAL MAY BE. OWING TO GREATER INSOLATION
THAN PREV THINKING...DID INCREASE TEMPS IN MOST AREAS A DEGREE OR
TWO.

&&

.PREV DISCUSSION... /250 AM CDT SUN JUL 12 2009/
WENT WITH NAM FOR SHORT TERM FCST...GFS/ECMWF COMBO FOR THE
EXTENDED FCST.

MONDAY...BOTH NAM/GFS ARE HINTING AT A MCS/UPPER WAVE SMACKING
OUR CWA ARND 12Z AND LASTING INTO THE EARLY EVENING HOURS. ATTM
MODEL SOUNDINGS SHOW A MAINLY HEAVY RAIN EVENT (SATURATED
SOUNDING) ON MONDAY WITH PWS OVER 2 INCHES. SINCE SPC HAS OUR CWA
IN A SLIGHT RISK...WILL GO AHEAD AND INCLUDE DAMAGING WINDS IN HWO
AS WELL. UPPER WAVE WILL BE OVR CENTRAL GA BY LATE EVENING WHICH
MEANS THE PCPN CHC WILL TAPER OFF ACROSS THE CWA BY EVENING. TOOK
OUT POPS AFTER MIDNIGHT.

TUESDAY/WEDNESDAY...CONFIDENCE BEGINS TO DROP OFF THIS FAR
OUT...BUT GFS HINTS THAT THIS PERIOD MAY BE DRY OR AT LEAST THE
CHC OF PCPN WILL BE LOW ENOUGH TO LEAVE OUT OF ZONES/GRIDS.

THURSDAY THRU SATURDAY...BOTH THE ECMWF/GFS SHOWS A STRONG UPPER
TROF THAT IS PROGGED TO DRAG A CDFNT THRU THE CWA BY FRIDAY. SO
INCLUDED CHC POPS FOR THURSDAY/FRIDAY. NEXT WEEKEND LOOKS
DRY...BEHIND THE CDFNT...WITH HIGH TEMPS IN THE MID 80S.

BOTTOM LINE...UNSETTLED WX PATTERN FOR TODAY/MONDAY WITH A CHC OF
SOME GOOD SOAKING RAIN...ESPECIALLY ON MONDAY. THEN LITTLE OR NO
PCPN ON TUESDAY/WEDNESDAY BUT WARM WITH HIGHS IN THE LOW/MID 90S.
ANOTHER CDFNT APPROACHES THE AREA BY THE END OF THE WEEK WITH MORE
SHRA/TSRA ON THURSDAY/FRIDAY. NEXT WEEKEND IS SHAPING UP TO BE
NICE WITH DRY WX...MILD TEMPS (MID 80S) AND LOWER HUMIDITY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...03
PREV DISCUSSION...07
Hazardous weather outlook, Jul 12, 12:02 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT SUN JUL 12 2009

ALZ001>010-016-TNZ076-096-097-130030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
102 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
IN NORTHWESTERN ALABAMA. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS TO
40 MPH.

A COOL FRONT WILL MOVE CLOSER TO THE AREA TONIGHT...AS AN UPPER
LEVEL SYSTEM PUSHES IN FROM THE NORTHWEST. TOGETHER...THESE SHOULD
CAUSE RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE TONIGHT.
THE PRIMARY THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL...AND ISOLATED INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO MONDAY AS A WEAK
FRONT MOVES ACROSS THE AREA. THE PRIMARY THREAT WILL CONTINUE TO
BE FROM LOCALLY HEAVY RAINFALL...AND THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. HOWEVER...STRONG OR DAMAGING WINDS WILL ALSO BE A
THREAT IN ANY STRONGER THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS THEN RETURN TO THE OUTLOOK AREA WEDNESDAY
NIGHT THROUGH FRIDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Jul 12, 12:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT SUN JUL 12 2009

ALZ002-003-121845-
COLBERT-FRANKLIN-
107 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
145 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HESTER...OR ABOUT 5 MILES SOUTH OF
CHEROKEE...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  RED ROCK...SRYGLEY CHURCH.
  POSEY LOOP.
  CROOKED OAK...NEW BETHEL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jul 12, 12:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT SUN JUL 12 2009

ALZ001-002-004-121900-
COLBERT-LAUDERDALE-LAWRENCE-
125 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 200 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING...MAINLY IN CENTRAL AND
EASTERN PORTIONS OF LAUDERDALE AND COLBERT COUNTIES. THESE
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN COLBERT...LAUDERDALE AND NORTHWESTERN LAWRENCE
COUNTIES...INCLUDING THE CITIES OF KILLEN...FORD
CITY...LEXINGTON...MUSCLE SHOALS...ELGIN AND RED BANK...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 12, 1:00 PM CST to 1:05 PM CST
Where
Lauderdale County, 0.69 mi S of Anderson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.910, -87.270

A tree was blown down over a road in the Anderson community.

Thunderstorm Wind, Morgan

When
July 12, 1:37 PM CST to 1:47 PM CST
Where
Morgan County, 3.49 mi W of Basham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.523, -87.081

A tree was blown down near Mud Tavern on Kirby Bridge road.

Thunderstorm Wind, Morgan

When
July 12, 1:39 PM CST to 1:49 PM CST
Where
Morgan County, 2.76 mi N of Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.510, -87.080

A tree was blown down across Kirby Bridge road.

Thunderstorm Wind, Morgan

When
July 12, 1:48 PM CST to 1:58 PM CST
Where
Morgan County, 1.15 mi NNE of Oakworth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.586, -86.975

A tree, weakened by a lightning strike, was blown down onto a home. Eight windows were destroyed and other minor damage to the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177576, 177603, 177579, 177595.